Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 6, NWS Cheyenne, WY

April 18, 2021Albany County, Laramie County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at Apr 18, 2021, 2:57 AM MDT for Albany County, Laramie County, Wyoming. It took effect at Apr 19, 2021, 9:00 AM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 18, 2021, 2:57 AM MDT (08:57 UTC)
In effect from
Apr 19, 2021, 9:00 AM MDT
Expired
Apr 18, 2021, 6:34 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY

The radar

The Cheyenne radar (KCYS), 50 km from the middle of the area, began a volume at 08:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 9.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2117 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

565 
WWUS45 KCYS 180857
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
257 AM MDT Sun Apr 18 2021

...STRONG COLD FRONT WILL BRING MUCH COLDER TEMPERATURES AND
ANOTHER ROUND OF SNOW LATE TONIGHT THROUGH MONDAY...


NEZ002-095-WYZ101-102-182330-
/O.NEW.KCYS.WW.Y.0029.210419T0500Z-210420T0000Z/
Dawes County-Northern Sioux County-
Converse County Lower Elevations-Niobrara County-
Including the cities of Chadron, Chadron St Park, Harrison, 
Douglas, Glenrock, Bill, Deer Creek, Lusk, and Redbird
257 AM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO
6 PM MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches.

* WHERE...East central Wyoming and the northern Nebraska
  panhandle, including the towns of Douglas, Lusk, and Chadron. 

* WHEN...From 11 PM this evening to 6 PM MDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ103-182330-
/O.NEW.KCYS.WW.Y.0029.210419T0900Z-210420T0500Z/
North Laramie Range-
Including the cities of Garrett and Esterbrook
257 AM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 11 PM MDT
MONDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 9 
  inches. Winds gusting as high as 35 mph.

* WHERE...Northern Laramie Range, including Esterbrook.

* WHEN...From 3 AM to 11 PM MDT Monday.

* IMPACTS...Travel could be very difficult. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ116-182330-
/O.NEW.KCYS.WS.A.0006.210419T1500Z-210420T0900Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
257 AM MDT Sun Apr 18 2021

...WINTER STORM WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE
MONDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 8
  inches possible. Winds could gust as high as 40 mph resulting in
  drifting snow.

* WHERE...The southern Laramie Range including the Interstate 80
  Summit. 

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Plan on slippery road conditions and snow packed roads.
  The hazardous conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow...sleet...or ice accumulations that may impact travel.
Continue to monitor the latest forecasts.

&&

$$
2 follow-up statements
852 
WWUS45 KCYS 182011
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
211 PM MDT Sun Apr 18 2021

...STRONG COLD FRONT WILL BRING MUCH COLDER TEMPERATURES AND
ACCUMULATING SNOW LATE TONIGHT THROUGH LATE MONDAY...

NEZ020-054-WYZ105>108-110-114-115-117>119-191200-
/O.EXB.KCYS.WW.Y.0029.210419T1500Z-210420T0500Z/
Banner County-Kimball County-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Snowy Range-Laramie Valley-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Harrisburg, Kimball, Medicine Bow, 
Shirley Basin, Bordeaux, Wheatland, Guernsey, Torrington, 
Arlington, Elk Mountain, Centennial, Albany, Laramie, Bosler, 
Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs
211 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 AM TO 11 PM MDT
MONDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 inches,
  with 6 to 8 inches for the Snowy Range. Winds gusting as high 
  as 35 mph.

* WHERE...Southeast Wyoming and portions of South Central Wyoming
  including Arlington, Cheyenne, Kimball, Laramie, Pine Bluffs, 
  and Torrington.

* WHEN...From 9 AM to 11 PM MDT Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing 
  snow could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ002-095-WYZ101-102-191200-
/O.CON.KCYS.WW.Y.0029.210419T0500Z-210420T0000Z/
Dawes County-Northern Sioux County-
Converse County Lower Elevations-Niobrara County-
Including the cities of Chadron, Chadron St Park, Harrison, 
Douglas, Glenrock, Bill, Deer Creek, Lusk, and Redbird
211 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 6 PM MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 inches,
  with locally higher amounts possible along the Pine Ridge.

* WHERE...East Central Wyoming and the Northern Nebraska
  Panhandle, including Douglas, Lusk, and Chadron.

* WHEN...From 11 PM this evening to 6 PM MDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ103-191200-
/O.CON.KCYS.WW.Y.0029.210419T0900Z-210420T0500Z/
North Laramie Range-
Including the cities of Garrett and Esterbrook
211 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 PM
MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 9 
  inches. Winds gusting as high as 35 mph.

* WHERE...North Laramie Range.

* WHEN...From 3 AM to 11 PM MDT Monday.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ116-191200-
/O.CON.KCYS.WS.A.0006.210419T1500Z-210420T0900Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
211 PM MDT Sun Apr 18 2021

...WINTER STORM WATCH REMAINS IN EFFECT FROM MONDAY MORNING
THROUGH LATE MONDAY NIGHT...

* WHAT...Heavy snow possible. Total snow accumulations of 5 to 8 
  inches possible. Winds could gust as high as 40 mph.

* WHERE...South Laramie Range including the Interstate 80 Summit.

* WHEN...From Monday morning through late Monday night.

* IMPACTS...Travel could be very difficult. Patchy blowing snow 
  could significantly reduce visibility. The hazardous 
  conditions could impact the evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant
snow accumulations that may impact travel. Continue to monitor 
the latest forecasts.

&&

$$
335 
WWUS45 KCYS 190034
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
634 PM MDT Sun Apr 18 2021

...STRONG COLD FRONT WILL BRING MUCH COLDER TEMPERATURES AND
ACCUMULATING SNOW LATE TONIGHT THROUGH LATE MONDAY...

WYZ116-191200-
/O.UPG.KCYS.WS.A.0006.210419T1500Z-210420T0900Z/
/O.NEW.KCYS.WS.W.0012.210419T1500Z-210420T0900Z/
South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
634 PM MDT Sun Apr 18 2021

...WINTER STORM WARNING IN EFFECT FROM 9 AM MONDAY TO 3 AM MDT
TUESDAY...

* WHAT...Heavy snow and blowing snow expected. Total snow 
  accumulations of 5 to 8 inches. Winds gusting as high as 40 mph.

* WHERE...South Laramie Range including the Interstate 80 Summit 
  and Vedauwoo.

* WHEN...From 9 AM Monday to 3 AM MDT Tuesday.

* IMPACTS...Travel could be very difficult with snow covered
  roads. Blowing snow could significantly reduce visibility. The
  hazardous conditions could impact the Monday evening commute
  along Interstate 80 between Cheyenne and Laramie.

* ADDITIONAL DETAILS...Heaviest snowfall expected Monday afternoon 
  and early evening with snowfall rates near 1 inch per hour along
  the higher elevations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ002-095-WYZ101-102-191200-
/O.CON.KCYS.WW.Y.0029.210419T0500Z-210420T0000Z/
Dawes County-Northern Sioux County-
Converse County Lower Elevations-Niobrara County-
Including the cities of Chadron, Chadron St Park, Harrison, 
Douglas, Glenrock, Bill, Deer Creek, Lusk, and Redbird
634 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 11 PM THIS
EVENING TO 6 PM MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 
  inches, with locally higher amounts possible along the Pine 
  Ridge.

* WHERE...East Central Wyoming and the Northern Nebraska 
  Panhandle, including Douglas, Lusk, and Chadron.

* WHEN...From 11 PM this evening to 6 PM MDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Monday morning and evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ103-191200-
/O.CON.KCYS.WW.Y.0029.210419T0900Z-210420T0500Z/
North Laramie Range-
Including the cities of Garrett and Esterbrook
634 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 3 AM TO 11 PM
MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 5 to 9 
  inches. Winds gusting as high as 35 mph.

* WHERE...North Laramie Range.

* WHEN...From 3 AM to 11 PM MDT Monday.

* IMPACTS...Travel could be very difficult. Blowing snow could 
  significantly reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

NEZ020-054-WYZ105>108-110-114-115-117>119-191200-
/O.CON.KCYS.WW.Y.0029.210419T1500Z-210420T0500Z/
Banner County-Kimball County-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Snowy Range-Laramie Valley-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
Including the cities of Harrisburg, Kimball, Medicine Bow, 
Shirley Basin, Bordeaux, Wheatland, Guernsey, Torrington, 
Arlington, Elk Mountain, Centennial, Albany, Laramie, Bosler, 
Whitaker, Federal, Horse Creek, Cheyenne, and Pine Bluffs
634 PM MDT Sun Apr 18 2021

...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 9 AM TO 11 PM
MDT MONDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 6 
  inches, with 6 to 8 inches for the Snowy Range. Winds gusting 
  as high as 35 mph.

* WHERE...Southeast Wyoming and portions of South Central 
  Wyoming including Arlington, Cheyenne, Kimball, Laramie, Pine 
  Bluffs, and Torrington.

* WHEN...From 9 AM to 11 PM MDT Monday.

* IMPACTS...Plan on slippery road conditions. Patchy blowing snow
  could significantly reduce visibility. The hazardous conditions
  could impact the Monday evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling.

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

Brothers

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Apr 17, 11:50 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 17, 11:50 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1150 PM MDT Sat Apr 17 2021

.UPDATE...
Issued at 1142 PM MDT Sat Apr 17 2021

Please see updated 06Z Aviation discussion below.

&&

.SHORT TERM...(late this afternoon through Monday night)
Issued at 235 PM MDT Sat Apr 17 2021

Early afternoon WV satellite imagery showed a upper level trough
from the Upper Midwest into CA. A weak shortwave was dropping south
across WY/NE, producing widely scattered showers. Precipitation
was light and confined over the far southeast WY plains and western
NE Panhandle. This convection will persist through late afternoon
before ending as the wave shifts south into CO/KS early this evening.
Latest HRRR/SREF indicates the potential for patchy fog, mainly along
the North Platte River Valley in the central NE Panhandle for late
tonight. A shortwave ridge will move across WY and NE Sunday, with
temperatures moderating into the 50s and low 60s during the afternoon.

Upper trough and strong cold front to the north will plunge south
into WY/NE Sunday night and early Monday. Current models and ensembles
remain in good agreement with widespread accumulating snow developing
behind the cold front Sunday night into Monday. Any rain that develops
initially will quickly change to snow Sunday night as 700mb temperatures
plummet below -10 Celsius. There is sufficient dynamic forcing aloft
and low level upslope flow to enhance snowfall, especially over the
higher terrain. Latest SREF plumes and ensembles are trending 2 to
5 inches lower elevations, with 5 to 10 inches for the mountains.
Winter Weather Advisory criteria is looking more likely given the
progressive nature of the upper trough. High temperatures Monday
will be 20-30 degrees colder as 700mb temperatures remain in the
negative low to mid teens Celsius. Snow will taper off Monday evening.
Lows Monday night will be in the teens, except single digits for the
higher terrain and valleys west of I-25.

.LONG TERM...(Sunday through Friday)
Issued at 309 AM MDT Sat Apr 17 2021

Impacts: Well-below normal temperatures likely starting off next
Tuesday after a cold frontal passage on Monday. Tuesday morning low
temperatures will be 15-20 degrees below normal with widespread
teens and 20s. Single digit lows could be possible in higher terrain
and valley floors. Wind chills will be single digits to near zero
for brief moments early Tuesday morning. A passing chance of snow
could occur late Wednesday into Thursday but impacts look minimal at
this time.

Discussion: A strong Alberta Clipper combined with solid cold Canadian
airmass will shift south across the region Monday and by Tuesday will
usher in -12C to -16C H7 temperatures. This will lead to well-below
normal temperatures Tuesday with a widespread significant freeze.
Record lows look safe as those are in +8F to -8F range and we'll
be 5-10F above those values at current forecast projections.
Lingering positive tilted troughing from the Monday H5 system
combining with a few shortwave troughs Wednesday will bring
slightly warmer H7 temperatures of -10C to -5C. QG lift will
increase late Wednesday into early Thursday along the WY/CO border
as a shortwave merges but deamplifies into zonal flow across the
Central Plains. Multi-model guidance suggests more precipitation
in CO but some mountain snows could be possible for Snowys/Sierra
Madres. Confidence in forecast decreases significantly late week
into the weekend with ECMWF showing general troughing across the
Rockies while the GFS indicates H5 ridging. Stay tuned as late
next week becomes more clear over time with future model runs.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1142 PM MDT Sat Apr 17 2021

VFR and tranquil conditions overnight and through much of Sunday
across the region. Limited, patchy fog possible across portions of
the NE Panhandle 10-13Z Sunday morning but should not impact TAF
sites. Surface winds will increase from the W/NW to 10-15 knots
with gusts in the low 20 knots during the afternoon under FL200
cirrus.

Impact focus shifts on a strong cold frontal passage impacting
north TAF sites (CDR/AIA) 02-06Z Monday (8pm-12am Sunday local
time). Lowering MVFR to IFR ceilings will occur quickly behind the
front into early Monday morning along with light to moderate
snow. Visibilities will drop to 1-3 miles and briefly lower just
after current 24 hour TAF period into Monday morning. Poor flying
conditions will continue through the day Monday due to clouds and
snow with IFR to LIFR conditions likely.

&&

.FIRE WEATHER...
Issued at 235 PM MDT Sat Apr 17 2021

Fire weather concerns will be minimal for the next several days.
A weak disturbance aloft will move south across the districts this
afternoon, accompanied by isolated light showers or sprinkles.
Milder and drier weather is forecast Sunday, followed by a strong
cold front Sunday night. Much colder temperatures and widespread
accumulating snow will develop along and behind the front into
Monday. Snow will end from north to south Monday evening. Cool and
unsettled weather will prevail for the remainder of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

UPDATE...JSA
SHORT TERM...MAJ
LONG TERM...JSA
AVIATION...JSA
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 17, 5:16 AM MDT, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
516 AM MDT Sat Apr 17 2021

NEZ095-WYZ101>119-181130-
Northern Sioux County-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
516 AM MDT Sat Apr 17 2021

This hazardous weather outlook is for southeast Wyoming and
portions of the northwest Nebraska panhandle.

.DAY ONE...TODAY AND TONIGHT

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A strong cold front for this time of the year will move across the
region Sunday night and Monday bringing widespread light to
moderate snow and much colder temperatures. Travel impacts are
possible.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-096-181130-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Southern Sioux County-
516 AM MDT Sat Apr 17 2021

This hazardous weather outlook is for the western Nebraska
panhandle.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A strong cold front for this time of the year will move across the
region Sunday night and Monday bringing widespread light snow and
rain along with much colder temperatures to western Nebraska.

.Spotter information statement...

Spotter activation will not be required.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:57 AM MDTWinter Weather AdvisoryCYSAlbany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more46 hr

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.